Hi there, hope you's can help ! I have an uder active thyroid and am being treated with levothyroxine. I havent been feeling too great and decided to get bloods checked, my TSH came back as 21.7 which does explain things. My question is should i increase or decrease my dosage? My doctor said to decrease, but my understanding of the disorder, is that is you have high TSH that means that I need more thyroxine to lower my levels into normal range....ahhh...i'm so confused!? thanks in advance!
Your doctor actually said to decrease??? If you are sure about that TSH number, then something doesn't add up. You're right that a high TSH is usually an indication of being undermedicated. TSH is a pituitary hormone that is affected by so many variables that it is a poor diagnostic for thyroid. Unfortunately many doctors have the "Immaculate TSH Belief" and only want to go by TSH testing.
At best TSH is only an indicator, to be considered along with more important indicators such as symptoms and also the levels of the actual, biologically active thyroid hormones, which are free T3 and free T4 (not to be confused with total T3 and total T4). FT3 is the most important because it is the most active and FT3 also correlates best with hypo symptoms, while TSH and FT4 do not correlate with symptoms.
In my opinion the best way to treat a thyroid patient is to test and adjust levels of FT3 and FT4 with whatever meds are required to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not TSH level. If you doctor is not going to be willing to treat you clinically (for symptoms), then you will probably eventually need a good thyroid doctor that will do so.
I suggest that you should go back and request testing for FT3 and FT4 and if the doctor resists, then you should insist and not take no for an answer. Remember that you are the customer. When test results are back, then get a copy of the lab report and post results and reference ranges here so that members can help interpret and advise further.
You should also be aware that just having FT3 and FT4 results barely within the lower limit of the range doesn't assure that everything is okay. The ranges are too broad. Many members report that symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 adjusted to at least midpoint.
thank you both so very much, i really thought i was losing my marbles! I'm so tired at the minute, and thought i was being totally stupid in interpreting my results! I even rang the surgery back to check I hadnt misheard, and the receptionist asked another GP when i queried it who also said to decrease!!!!??? I will ring a specialist tomorrow and make an appointment, rather than my G.P i think!!!
i know..crazy!!! i rang the specialist nurse at our regional endocrinology hospital this am, and am watitng on a return phonecall, hopefully she will be able to make some sense of things! My symptoms are absolute fatigue, a huge amount of daily hair loss, dry skin, poor finger nails, but really the tiredness is hardest to cope with, all these symptoms alerted me to being diagnosed in the frst instance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.